Probiotics: Preventing Complications of Antibiotic Use
Antibiotics and Dysbiosis Antibiotic-Associated Diarrhea
Antibiotics and Dysbiosis

Antibiotic-associated diarrhea (AAD) is commonly encountered, particularly with the broad spectrum agents, with rates ranging from approximately 5% to 39%.10

The risk of AAD varies with10

  • The specific antibiotic – increased risk with broad spectrum.
  • Age – increased risk with advanced age.
  • General health status of the patient – increased risk with poor health.
  • Environment in which the patient resides – increased risk with residence in long-term care facilities or hospitalization.

AAD is considered to be clinically significant when three or more loose or watery stools occur per day and tends to be mild to moderate in severity.4

In most cases (70% to 80%),11 AAD is due to altered absorption of carbohydrate and generally resolves within 48 hours of stopping the antibiotic.

The need to discontinue antibiotic treatment can be problematic, however, if the duration of treatment is insufficient as a result.4

There is a risk of AAD with any antibiotic, but frequently implicated ones include4

  • Clindamycin
  • Ampicillin
  • Cefixime
  • Amoxicillin-clavulanate
  • Erythromycin